Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 19, NWS Topeka, KS

May 1, 2007Pottawatomie County, Kansas

NWS Topeka, KS issued this flash flood warning at May 1, 2007, 9:00 AM CDT for Pottawatomie County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 1, 2007, 9:00 AM CDT (14:00 UTC)
Expired
May 1, 2007, 1:00 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 9:09 AM CDTFLASH FLOODWestmoreland, KSWATER FLOWING OVER 24 HWY. FLUSH ROAD AT 24 HWY CLOSED. TRAFFIC IMPEDED BY WATER FLOWING OVER ROADWAY.
May 1, 9:58 AM CDTFLASH FLOODLouisville, KSPEOPLE EVACUATED FROM HOMES DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 011401
FFWTOP
KSC149-011800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
900 AM CDT TUE MAY 1 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...

* UNTIL 100 PM CDT

* AT 856 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY

DOPPLER RADAR RAIN ESTIMATES NEARLY FOUR INCHES OF RAIN HAVE FALLEN 
WITHIN THE WARNING AREA. TORRENTIAL RAINFALL WILL CAUSE FLASH 
FLOODING OF INTERSECTIONS AND COUNTRY ROADS...AS WELL AS FARMLAND 
ALONG THE BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TOPEKA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3926 9635 3939 9637 3937 9653 3925 9648

$$
1 follow-up statement
000 
WGUS73 KTOP 011602
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1100 AM CDT TUE MAY 1 2007

KSC149-011800-
POTTAWATOMIE-
1100 AM CDT TUE MAY 1 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
CENTRAL POTTAWATOMIE COUNTY...

SHORTLY AFTER 9 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
FLASH FLOODING ON THE FLUSH ROAD NORTH OF HIGHWAY 24. THEREFORE, 
FLUSH ROAD HAD BEEN CLOSED NORTHBOUND AT THE INTERSECTION OF HIGHWAY 
24. BY 1045 AM CDT THE INTERSECTION WAS OPEN. HOWEVER, FLOODING WAS 
LIKELY STILL OCCURRING IN THE VICINITY OF FLUSH WHERE DOPPLER RADAR 
ESTIMATED 6 TO 8 INCHES OF RAIN HAD FALLEN THIS MORNING.

THUNDERSTORMS WERE GRADUALLY DIMINISHING OVER THE WARNING AREA. 
HOWEVER, THEY WILL REMAIN OVER MAINLY RURAL AREAS OF THE 
INDICATED COUNTY.

VERY HEAVY RAIN THAT HAS FALLEN WILL CONTINUE TO  CAUSE FLASH 
FLOODING OF INTERSECTIONS AND ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

LAT...LON 3926 9635 3939 9637 3937 9653 3925 9648

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 1, 3:45 AM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 1, 3:45 AM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT TUE MAY 1 2007

.DISCUSSION...

AN MCV CIRCULATION HAS MIGRATED INTO THE CWA AND WAS NEAR KMHK THIS
MORNING WITH PRECIPITATION EXPANDING ALONG I-70 WEST THROUGH SALINA.
THIS WILL LIKELY LAST THROUGH THE MORNING AND HAVE INCREASED POPS
ACROSS PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS. FRONTAL BOUNDARY
FROM NORTHEAST NEBRASKA INTO NORTHEAST COLORADO WITH LITTLE IN THE
WAY OF PRECIPITATION ASSOCIATED WITH IT. UPPER LOW WAS SPINNING OVER
THE TEXAS PANHANDLE MOVING SLOWLY EASTWARD WITH TIME.

PRECIPITATION FORECAST FOR TODAY IS A LITTLE TRICKY WITH RESPECT TO
THE LOCATION OF HEAVY RAINFALL. UPPER LOW WILL MOVE INTO CENTRAL
OKLAHOMA BY 00Z WEDNESDAY WITH DEFORMATION ZONE ACROSS SOUTHEAST AND
EAST CENTRAL KANSAS. PRECIPITABLE WATER VALUES OF 1 INCH TO AS HIGH
AS 1.50 INCHES ACROSS SOUTHEAST KANSAS ARE FORECAST TODAY. A BAND OF
HIGH THETA E WILL ARC FROM NORTHWEST ARKANSAS NORTHWEST INTO CENTRAL
KANSAS THIS AFTERNOON AND EVENING. CONVECTION THAT DEVELOPS ON THE
NORTH AND EAST SIDE OF THE CIRCULATION WILL BE SLOW MOVING AND
LIKELY TO HAVE SOME ISOLATED AREAS OF LOCALLY HEAVY RAIN.

TONIGHT AREA OF PRECIPITATION WILL SHIFT SOUTHEAST AND BE MAINLY
ACROSS EAST CENTRAL KANSAS AND SOUTH IN AREA OF 700 MB FRONTOGENESIS
THIS EVENING THEN AS THE UPPER SYSTEM MOVES EAST OVERNIGHT FOCUS
WILL BE MORE OVER MISSOURI AFTER 06Z.

UPPER LOW REMAINS OVER SOUTHEAST KANSAS ON WEDNESDAY WITH FRONT
SOUTH IN OKLAHOMA. EXPECT TO SEE CONVECTION AROUND THE CIRCULATION
WEDNESDAY ACROSS EAST CENTRAL KANSAS.

TROUGH OFF THE WEST COAST THIS MORNING MOVES INTO THE PLAINS
WEDNESDAY NIGHT AND THURSDAY AS CURRENT LOW FILLS OVER EASTERN
KANSAS OR WESTERN MISSOURI. WILL SEE MORE SCATTERED CONVECTION
ACROSS THE CWA ON THURSDAY AS THIS TROUGH MOVES THROUGH WITH BEST
CHANCES ACROSS THE EASTERN CWA IN DEEPER MOISTURE AND INSTABILITY.

POTENTIAL EXISTS FOR UP TO TWO INCHES OF RAINFALL THROUGH THE EVENT
ACROSS EAST CENTRAL KANSAS. PRECIPITATION WILL BE SPREAD OUT OVER
THE NEXT COUPLE OF DAYS BUT THE SLOW MOVING STORMS COULD LEAD TO
RISES ON AREA STREAMS AND FLOODING OF LOW LYING AREAS.

TEMPERATURES NEXT FEW DAYS WILL BE TRICKY WITH CLOUD COVER AND
PRECIPITATION AND HAVE ADJUSTED THEM DOWN.

MADE LITTLE CHANGE TO THE WEEKEND AS UPPER LOW STAYS OUT WEST AND
SHOULD KEEP PRECIPITATION MAINLY ACROSS THE WESTERN HIGH PLAINS. BUT
DID REMOVE POPS FOR SATURDAY AND LATER SHIFT MAY NEED TO CONSIDER
REMOVING POPS FOR SATURDAY NIGHT AND EVEN SUNDAY AS 00Z ECMWF KEEPS
UPPER SYSTEM OUT WEST THROUGH SUNDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 1, 5:14 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
514 AM CDT TUE MAY 1 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-021015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
514 AM CDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE LIKELY ALONG AND SOUTH OF INTERSTATE 70
TODAY AND TONIGHT. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL. THERE IS A CHANCE OF THUNDERSTORMS NORTH OF INTERSTATE
70 THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING WEATHER SYSTEM WILL CONTINUE TO BRING CHANCES OF
THUNDERSTORMS TO THE AREA THROUGH FRIDAY. SOME OF THE STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL MAINLY SOUTH OF INTERSTATE 70
THROUGH THURSDAY. RUNOFF FROM THE THUNDERSTORMS MAY PRODUCE
PONDING OF WATER IN LOW LYING AREAS AND SIGNIFICANT WITHIN BANK
RISES IN STREAMS AND CREEKS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE AREA SUNDAY NIGHT
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 1:25 PM CDTTornado WarningTOPMorris35 min
May 1, 1:58 PM CDTTornado WarningTOPWabaunsee32 min
May 1, 2:33 PM CDTTornado WarningTOPJackson, Jefferson42 min
May 1, 3:04 PM CDTTornado WarningTOPShawnee, Wabaunsee41 min
May 1, 3:11 PM CDTTornado WarningTOPJackson, Jefferson49 min
May 1, 4:27 PM CDTFlash Flood WarningTOPShawnee, Wabaunsee3 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.